Lamictal Withdrawal Symptoms & Treatments (+ Timeline)
Lamictal (lamotrigine) is an antiepileptic medication that is prescribed to manage seizures caused by epilepsy and to stabilize moods in people suffering from bipolar disorder. It may also be used off-label to treat depression as an antidepressant in some cases.
Lamictal is an anticonvulsant drug that helps to calm overactive nerve firings within the central nervous system and brain. Lamictal should not be stopped “cold turkey” after a person has been taking it regularly for a length of time as the drug can create a physical dependence over time.
The brain can get used to the way Lamictal interacts with its chemical makeup and expect the drug to keep depressing electrical impulses. If the medication is suddenly stopped, these nerve firings can rebound and become even more pronounced than they were before the drug was introduced.
This “rebound” effect can be potentially dangerous. The FDA medication label for Lamictal warns individuals that withdrawal seizures may occur if a person stops taking the medication abruptly.
Withdrawal Timeline and Side Effects
Withdrawal side effects from Lamictal are likely to start within 12-24 hours after the last dose and peak within the first 2-3 days. Side effects can continue for a week or two, lessening in severity during that time.
In addition to the potential for life-threatening seizures, Lamictal withdrawal symptoms can include:
- Mood swings
- Increased anxiety and depression
- Anger and hostility
- Possible increase in suicidal thoughts
- Tingling sensation in skin and extremities
- Difficulties thinking clearly and concentrating
The US National Library of Medicine (NLM) warns that stopping Lamictal suddenly may cause changes in moods or behaviors that are out of character and unusual. Instead of stopping this medication suddenly, the dosage is typically tapered off slowly over a period of at least two weeks. Mood disturbances that may occur during this time can be managed with antidepressants and other medications.
Medical Detox for Lamictal Withdrawal
The duration and severity of Lamictal withdrawal depend on how much, how often, and how the drug was taken. If the long-acting tablets are abused by being crushed and snorted or chewed and swallowed, drug dependence can set in faster, and withdrawal may be more difficult and intense.
When a person takes Lamictal for a long time, especially if it is being taken in high doses, dependence is likely more pronounced, which means that withdrawal symptoms can be as well. If Lamictal is abused and taken recreationally outside of a necessary medical need for the medication, drug dependence and withdrawal can be more significant as well, particularly if other drugs and/or alcohol are also involved.
Medical detox programs help the drug to safely process out of a person’s system by slowly weaning the dosage down through a tapering schedule.
Other medications are often beneficial during medical detox to calm the hyperactivity of the central nervous system and minimize potential physical and emotional withdrawal symptoms. A medical detox program usually lasts about 3-5 days and can manage the most intense period of Lamictal withdrawal in a safe, secure, and medically monitored environment. Medical and mental health professionals can help a person to become physically stable during medical detox, which can lay the foundation for long-term recovery.
I WANT TO LEARN MORE ABOUT:
It’s not too late to start over
Get Help Now